Thunderstorm Wind, Sussex
- When
- May 22, 12:00 AM EST
- Where
- Sussex County, 2 mi NW of Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -77.117
Large limbs down along Route 460.
4 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 21, 8:20 PM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 920 PM EDT FRI MAY 21 2004 ISLTD TSRA THIS EVE ALONG OUTFLOW BNDRY HAVE DSPTD WITH LOSS OF HTNG. HOWEVER...SHWRS/TSRMS ASSCTD WITH RAPIDLY MOVG MCS NOW INTO NW VA. ALTHOUGH THE TREND PAST 30 MINUTES HAS BEEN DECREASING IN INTENSITY AS WELL AS A DECREASE IN LIGHTNING STRIKES...SAID ACTIVITY IS MOVG TO FAST NOT TO ENTER AKQ FA B4 COMPLETELY DSPTG. SO WITH THIS IN MIND...HAVE UPDATED ZONES TO REFLECT A MSTLY CLDY SKY AND KEPT CHC POPS IN ALL ZONES THRU OVRNITE HRS (HIGHEST POPS WRN CNTYS...LOWEST POPS CSTL AREAS. HAVE ALSO ADDED PTCHY FOG TO ZONES GIVEN HIGH DP TMPS AND WORDED AS DENSE FOG IN OCEAN CITY GIVEN THEIR CRNT VSBY. NOT MUCH CHANGE TO ONGOING CWF. FCSTID = 44 HAVE UPDATED FCST TO DROP SVR TSTRM WTCH 233. ATTENTION NOW TURNS TO MCS PLOWING ACROSS SRN OHIO...WRN PA AND NOW ENTERING W VA. INTERESTING TO NOTE THE INCREDIBLE AMT OF LIGHTNING STRIKES WITH THIS SYSTM. APPEARS THAT BULK OF ACTIVITY WILL PASS W OF AKQ FA ONCE AGAIN...BUT WILL CONT TO LOOK AT THIS NXT FEW HRS AND ADJUST FCST ACCORDINGLY. FCSTID=44 .SYNOPSIS...HOT WX EXPECTED THIS WKND INTO ERLY NEXT WK...AS FRNTL BNDRY REMAINS WELL TO THE NORTH...WITH REGION DOMINATED BY SW/W UA/SFC FLO. && .DISCUSSION...MOST OF FA WITH THE EXCEPTION BEING THE LWR MD ERN SHR REMAINS UNDR SVR TSTM WATCH UNTIL 8 PM. LATEST RDR INDICATED STRNG TO POSSIBLY SVR TSRAS OCCURRING W OF OUR CWA...MOVNG S/SE. TSRAS STILL EXPECTED TO DEVELOP/TRACK DWN ACRS PORTIONS OF OUR CWA THIS EVENG (MAINLY OVR I95 AND WESTWARD). LARGE HAIL AND DAMAGING WNDS WILL BE THE MAIN THREATS. OTHRWISE...PRTLY CLDY AND WRM NGTS AND PRTLY SNY AND HOT DAYS WILL BE THE RULE THRU THE WKND INTO ERLY NEXT WK...AS SW/W UA/SFC FLO DOMINATES. ONLY ISLTD TO SCTD PCPN CHCS ARE EXPECTED THRU TUE...DUE TO ANY REAL FRNTL BNDRY FOCUS BEING WELL TO OUR N OR NW. BETTER CHCS FOR SHRAS/TSRAS MAY COME WED INTO WED NGT...AS A STRNGER FRNT IS FCST TO DROP THRU DURING THE AFTN/EVENG. GOING DRY AND NOT AS WRM THU AND FRI. && .PRELIMINARY POINT TEMPS/POPS... SBY 67 88 69 90 / 30 10 10 20 OXB 66 80 69 83 / 30 10 10 20 WAL 67 88 70 89 / 30 10 10 20 FVX 67 91 68 91 / 50 20 10 20 RIC 68 91 70 91 / 50 10 10 20 PTB 68 92 70 91 / 50 10 10 20 AKQ 69 91 71 91 / 50 10 10 20 PHF 69 89 72 90 / 50 10 10 20 ORF 70 89 72 91 / 50 10 10 20 ECG 70 88 72 90 / 50 10 10 20 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && 32/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 552 AM EDT FRI MAY 21 2004 NCZ012>017-030>032-102-VAZ048-049-060>100-220900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA- GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA- HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA- KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA- LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA- NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA- NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC- PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA- RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-YORK VA- 552 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... AND NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS UP TO 60 MPH...ALTHOUGH LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING IN LOW LYING OR POOR DRAINAGE AREAS AS WELL. SEE THE SPECIAL WEATHER STATEMENT (SPSAKQ) ISSUED AT 445 AM FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. MDZ021>025-220900- DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD- WICOMICO MD- 552 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 748 PM EDT FRI MAY 21 2004 NCZ017-102-VAZ097-098-220015- CHESAPEAKE VA-EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 748 PM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORMS MOVING ALONG THE VIRGINIA - NORTH CAROLINA BORDER... AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL CITY OF VIRGINIA BEACH ...OR ABOUT 10 MILES NORTHWEST OF CURRITUCK...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KNOTTS ISLAND AT 810 PM EDT. EXPECT GUSTY WINDS...DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS AS THIS STORM MOVES THROUGH THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1037 PM EDT FRI MAY 21 2004 VAZ048-049-060>064-067>069-220315- AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 1037 PM EDT FRI MAY 21 2004 ...THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA... AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS FROM 22 MILES NORTH OF BOWLING GREEN TO 10 MILES WEST OF CUMBERLAND...OR FROM FREDERICKSBURG TO 10 MILES WEST OF CUMBERLAND...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR MINERAL AROUND 1045 PM EDT...CARTERSVILLE AROUND 1050 PM EDT...HADENSVILLE AROUND 1055 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FORK UNION...GOOCHLAND...LOUISA... MILFORD...PALMYRA AND POWHATAN. LOCATIONS IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS UP TO 30 MPH...DANDEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1045 PM EDT FRI MAY 21 2004 NCZ012-013-VAZ092-220330- HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA- 1045 PM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORM MOVING INTO NORTHAMPTON COUNTY... AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF BOYKINS...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MURFREESBORO...AND... BARRETTS CROSSROADS AT 1055 PM EDT...MAPLETON AT 1105 PM EDT... WINTON...AND...OAK VILLA AT 1120 PM EDT. WIND GUSTS TO 40 MPH...HEAVY RAINFALL...FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1117 PM EDT FRI MAY 21 2004 VAZ048-049-060>090-220501- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- CUMBERLAND VA-DINWIDDIE VA-ESSEX VA-FLUVANNA VA-GLOUCESTER VA- GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-JAMES CITY VA- KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA- LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA- NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- PRINCE GEORGE VA-RICHMOND VA-SURRY VA-SUSSEX VA-WESTMORELAND VA- 1117 PM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORMS ARE TRACKING THROUGH CENTRAL VIRGINIA... AT 1110 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM FARMVILLE THROUGH CUMBERLAND...GOOCHLAND...LOUISA...AND APPROACHING CAROLINE COUNTY. THE STORMS WERE MOVING SOUTHEAST AT 40 MPH. THE STORMS WILL TRACK INTO THE RICHMOND AND TRI CITIES AREAS AROUND MIDNIGHT...AS WELL AS TAPPAHANNOCK...CREWE AND VICTORIA. THE STORMS WILL REACH SOUTH HILL...WAKEFIELD...EMPORIA...WILLIAMSBURG AND THE MIDDLE PENINSULA BETWEEN MIDNIGHT AND 1 AM. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...STRONG GUSTY WINDS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING. 1 TO 2 INCHES OF RAIN LOCALLY WILL CAUSE PONDING OF WATER ON ROADWAYS. STRONG GUSTY WINDS MAY KNOCK DOWN SMALL TREE BRANCHES AND BLOW AROUND LOOSE DEBRIS. NS
The Norfolk radar (KAKQ), 12 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
4 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Large limbs down along Route 460.
High water at Flint Drive and Tillerson Drive.
Trees and power lines down. A couple of trees on houses.
Trees and power lines down. Trees across roads.
Downed trees and power lines scattered about the city of Poquoson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405503, 5405507, 5405504, 5405505, 5405506, 5405508.